Health Canada advises Canadians to exercise caution when taking gabapentin or pregabalin with opioids

Starting date:
September 17, 2019
Type of communication:
Information Update
Subcategory:
Drugs
Source of recall:
Health Canada
Issue:
Important Safety Information
Audience:
General Public, Healthcare Professionals
Identification number:
RA-71003

Last updated:

September 17, 2019
For Immediate Release

OTTAWA – Health Canada is advising Canadians about the increased risk of opioid overdose and serious side effects when taking gabapentin (e.g., Neurontin) or pregabalin (e.g., Lyrica) with an opioid.

Gabapentin is authorized to treat epilepsy and pregabalin is authorized to treat nerve pain. Both drugs belong to a class of drugs called gabapentinoids, which have been marketed in Canada since 1994.

Opioids are drugs that are used primarily to treat pain. They include both prescription and non-prescription medications such as codeine, fentanyl, morphine, oxycodone, hydromorphone, tramadol, tapentadol, hydrocodone, methadone and buprenorphine. Opioids may also be prescribed for other conditions, such as moderate to severe diarrhea, moderate to severe cough, and opioid use disorder. Increasingly, opioids such as fentanyl can also be found in illegal drugs, including heroin and cocaine. Consuming as little as a few grains of salt worth of fentanyl alone can be deadly.

When used with opioids, gabapentinoids increase the risk of opioid overdose. Serious side effects of using gabapentinoids and opioids at the same time include respiratory depression (slowed breathing), increased sedation (sleepiness), dizziness, fainting, and death. If you suspect an overdose, call for emergency help, administer naloxone if you have it, and stay with the person. Naloxone is a fast-acting drug that can temporarily reverse the effects of an opioid overdose.

What you should do:

  • Consult your healthcare practitioner if you currently use or have used gabapentinoids or opioids and are concerned about your health.
  • Know the signs of an opioid overdose.
  • Stay informed and consult your healthcare practitioner on what other drugs and substances can increase the risk of overdose when mixed with opioids. Other substances, such as benzodiazepines and alcohol, can also increase the risk of opioid overdose.
  • Report suspected adverse reaction to these or other health products to the Canada Vigilance Program of Health Canada at 1-866-234-2345, or by completing a Canada Vigilance Reporting Form.
  • Stay connected with Health Canada to receive the latest advisories and product recalls.

Media Inquiries
Health Canada
(613) 957-2983
hc.media.sc@canada.ca

Public Inquiries:
(613) 957-2991
1-866 225-0709